Colorado, 2018

Winter Storm and Winter Weather in Colorado, December 27 to 29, 2018

December 27 to 29, 2018 · NWS GJT · 3 events in 3 counties and zones

A closed low produced heavy snow showers for portions of southwestern Colorado, with the heaviest snowfall occurring near the city of Durango in La Plata County. This was the biggest storm for some southern valleys for the season so far.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A closed low produced heavy snow showers for portions of southwestern Colorado, with the heaviest snowfall occurring near the city of Durango in La Plata County. This was the biggest storm for some southern valleys for the season so far.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 27, 5:28 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 27, 5:28 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
528 PM MST Thu Dec 27 2018

.UPDATE...
Issued at 512 PM MST Thu Dec 27 2018

The latest water vapor imagery shows a vorticity maximum tracking
just southwest of the Four Corners. Vorticity advection spreading
over that area has resulted in snow shower development. A few
observation sites and DOT cameras are confirming these showers
are ongoing in portions of southwest Colorado and southeast Utah.
Some of the roads in this areas are already becoming snow packed.
Several high-resolution models like the NAM NEST and NCEP WRF's
have this snow continuing through the evening as that vorticity
maximum rotates over the region. Even though the highest snowfall
rates might not occur until tomorrow morning minor accumulations
may start to impact travel this evening. Therefore we decided to
bump up the start time for all of our winter products to 00z this
evening.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 213 PM MST Thu Dec 27 2018

Well you can't get wet if you don't dive in so have decided to
hoist a warning across our southern valleys with this next
system. Still have some reservations about moisture making it up
here and oh...the 18Z models are making some shifts southward.
Hate that. The majority of model trends this morning were still
showing a strong area of isentropic lift being enhanced by
convection as the the dry conveyor belt wraps instability into
the 4 Corners region Friday morning. Upglide and orographics will
will begin to spread snow across the higher terrain and foothills
by early evening. Ascent from the jet and approaching mid level
circulation should then help snow form in the lower elevations of
the 4 Corners by mid evening. The pre-dawn period through noon
will be the period that makes or breaks this forecast. Moisture
transport vectors show Pacific and Gulf of California moisture
being pulled up to the 4 Corners as both the mid level and surface
cyclone deepen in NW.New Mexico. As the pressure gradient
tightens WAA increases and lifts the moisture into the lower
valleys of the San Juans. SLR should be in the 13:1 range and QPF
in the .3 to .6 range along the 160 corridor. Seems 4 to 7 should
be probable in many areas from East of Cortez to Pagosa. Lower and
higher amounts possible due to terrain and convective
reasons...such as Pagosa where HiRes models suggest the southeast
flow may add some downslope and lesser snow amounts. Will be an
interesting storm to follow. This storm begins to get sheared
apart by the afternoon with one split flying off to the northeast
and another dropping back to the southwest. This should allow much
of the precipitation to deteriorate as orographics weaken along
with large scale ascent. Deep northeast and cold flow sets up
Friday night and we should see some rather cold temperatures
settling.

.LONG TERM...(Saturday through Thursday)
Issued at 213 PM MST Thu Dec 27 2018

The weekend looks mainly dry and cold as we wait for the upstream
kicker storm to arrive to start the week. This storm is
originating from the arctic region and will bring another shot of
cold and snow late Sunday into the New Year. This system is
trending deeper and may eventually form another closed low near
the 4 Corners if this continues. Attm however this could prove
another favored setup for snow as SLR will be quite high in this
airmass. Temperatures will struggle to reach the teens and maybe
even single digits in the mountains and some of the cold spots.
Lows will certainly be double digit below zero in many of those
spots as well. We will try and build a strong enough ridge in the
wake of this system to keep the storm track to the north and begin
a slow warm up by midweek.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 458 PM MST Thu Dec 27 2018

Increasing clouds and showers across the area focusing on SE UT
and SW CO, with IFR ceilings and visibilities in SW San Juan
Mountains, La Sal and Abajo Mountains, and lower elevations south
of those mountain areas, including DRO. As the night progresses,
ceilings and visibilities in those mentioned areas will gradually
lower to LIFR category and persist through 00Z Friday evening.
North of those mentioned areas, clouds will slowly lower in most
areas, and scattered snow showers will spread to the west-
central mountains of Colorado where MVFR ceilings and visibilities
can be expected mainly after 18Z Friday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until midnight MST Friday night for
     COZ019.

     Winter Storm Warning until midnight MST Friday night for
     COZ021>023.

UT...Winter Weather Advisory until 8 PM MST Friday for UTZ022-028.

&&

UPDATE...KJS
SHORT TERM...15
LONG TERM...15
AVIATION...JRP
Hazardous weather outlook, Dec 27, 5:04 PM MST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
504 PM MST Thu Dec 27 2018

COZ001>014-017>023-UTZ022>025-027>029-290015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
504 PM MST Thu Dec 27 2018

...Winter Weather Advisory for the southwest San Juan Mountains
tonight through late Friday evening...
...Winter Storm Warning for the valleys of southwest Colorado
late tonight through late Friday evening...
...Winter Weather Advisory for the valleys of southeast Utah and
Abajo Mountains tonight through late Friday evening...

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Tonight

A strengthening Pacific storm system will drop into the Four
Corners region tonight and Friday. This system will bring snow to
the valleys of southwest Colorado...the San Juan Mountains...the
valleys southeast Utah...and the Abajo Mountains. Locally heavy
snowfall will be possible late tonight into the day on Friday.
Snow accumulations overnight are expected to range from 1 to 4
inches across southwest Colorado and southeast Utah.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday: Periods of snow, heavy at times, will continue across
southwest Colorado with storm total snowfall amounts ranging from
4 to 12 inches. Scattered snow showers are expected elsewhere.

Saturday and Sunday: Showers diminish early Saturday, then mainly
dry weather is expected for the remainder of the weekend.

Monday through Wednesday: A cold storm system could impact the
area early next week, though model solutions are far from
consistent and confidence is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Dec 27, 6:25 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
625 PM MST THU DEC 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HEAVY SNOW       RED MOUNTAIN PASS       37.90N 107.71W
12/27/2018  M6.0 INCH        OURAY              CO   DEPT OF HIGHWAYS

            FROM 0.5 INCHES OF WATER.

&&

JPF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Animas River Basin

When
December 27, 8:00 PM MST to December 28, 11:00 PM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

General storm total snow was 4 to 8 inches, with localized amounts up to 12 inches in the foothills north of the city of Durango. Local media reported hazardous travel in Durango due to slick road conditions. Two minor traffic accidents were reported.

Winter Weather, San Juan River Basin

When
December 28, 1:15 AM MST to December 29, 3:30 AM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

General amounts of 2 to 4 inches of snow were measured across the area, with localized amounts up to 6 inches near the Stevens Field-Pagosa Springs Airport.

Winter Weather, Southwestern San Juan Mountains

When
December 28, 3:00 AM MST to 11:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 5 to 10 inches of snow was measured across the area with isolated reports up to a foot in the southwestern portion of the zone. Red Mountain Pass along Highway 550 was closed in the morning hours on the 28th for avalanche control.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790999, 791000, 791004.